Idaho, 2017Debris Flows in Idaho, April 7 to 15, 2017
April 7 to 15, 2017 · NWS OTX · 4 events in 2 counties and zones
Saturated soil conditions across north Idaho caused by periodic heavy rain and melting snow during the month of March and into early April produced numerous debris flows and areas of small stream and field flooding. Travel in Boundary and Bonner Counties in particular was disrupted by numerous road closures due to debris flows and flooding undermining road beds during the first half of April.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $152,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Saturated soil conditions across north Idaho caused by periodic heavy rain and melting snow during the month of March and into early April produced numerous debris flows and areas of small stream and field flooding. Travel in Boundary and Bonner Counties in particular was disrupted by numerous road closures due to debris flows and flooding undermining road beds during the first half of April. Many travel restrictions remained through the rest of the month with road crews unable to address the damage until soil conditions dried and stabilized.
In addition to two debris flows cutting highway 95, which is a main artery in Boundary County, at least eight secondary roads were washed out, undermined or otherwise damaged by flooding in the county.
In Bonner County at least seven secondary roads were closed in the county due to flood damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Apr 7, 1:26 PM PST, 1 hour 24 minutes earlier.
Area forecast discussion, Apr 7, 1:26 PM PST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
226 PM PDT Fri Apr 7 2017
.SYNOPSIS...
A wet weather pattern continues across the Inland Northwest
through next week. In addition to the wet weather...gusty winds
and a chance of thunderstorms will be possible through sunset.
Additional flooding and landslide concerns are possible through
the weekend. Cool, showery weather will return on Saturday and
will last well into next week.
&&
.DISCUSSION...
Tonight...Surface based convective showers and thunderstorms moving
briskly through Eastern Washington and North Idaho from southwest to
northeast at 40 mph will linger in some shape/form until the loss of
daytime heating stops supporting there development. Saturated soils
on and near steeply sloped terrain remain problematic for producing
slides on roadways in some locations and as such a flood advisory
has been utilized to convey this information and it is set to expire
sometime near sundown. Winds should diminish as the pressure
gradient decreases and drier air aloft moves into the area. Forecast
overnight lows do not stray to far from what would be considered
normal for this time of year given the winds keeping the lower
levels mixed. /Pelatti
Saturday through Sunday...An upper level trough will follow the
tightly wound up low moving up the coast on Saturday. The cold
core will move over the region and with afternoon heating allow
convection to fire off again Saturday afternoon. The instability
is not near like it was today but should be enough to support
light showers for most places outside of the deep basin. The best
potential for showers will be across the Cascades, the central
Panhandle and across the southeast zones where a surface low will
track through the day. But by this time we lose the decent
moisture tap and precipitation should be kept to a minimum,
comparatively. These showers will likely contain brief heavy rain
and gusty outflow winds. High pressure will build into the region
Saturday night and Sunday but the southwest flow and a weak short
wave will keep the mention of showers in the forecast through
Sunday afternoon. Snow levels will be between 2500-3500 for mainly
snow in the mountains and rain in the valleys. Some of the higher
peaks will see 3-6 inches of snow. Winds will remain out of the
southwest with gust 20-30 mph at times.
Sunday night through Monday night...Models have been consistent
and similar showing another tightly wound negatively tilted short
wave tracking off the Pacific and through the northern zones
Sunday night and Monday. This wave does not tap into the deeper
moisture compared to what we have seen the past few storm systems.
On the other hand dynamically this wave is very robust.
Stratiform precipitation will begin along the Cascades Sunday
evening. The flow from the surface to 700mb becomes south-
southeast resulting in an extended period of precipitation into
the Cascades through Monday morning. A tightly wrapped surface low
will follow Monday morning for another period of enhanced
precipitation as the low traverses the area. Last but not least
the cold front will follow late in the afternoon for one last
short burst of precipitation. Precipitation amounts from around a
tenth in the basin to a quarter of an inch or higher are possible
for the mountains. The mountains will continue to see snow. The
Cascades could see another 4-6 inches. Once again winds will be
out of the southwest and gusty with gusts 20-25 mph and locally up
to 30 mph.
Tuesday through Friday...At the time model guidance is very
similar showing high pressure building over the region Tuesday and
kicking east on Wednesday ahead of a deeper low Thursday and
Friday. This will result in a brief warming and drying trend. Then
a closed low is expected Thursday and Friday. Closed lows make for
tough forecasting as they tend to meander around and throw off the
timing. We are pretty confident that it will be wet, just not
certain when it will be wet. Tobin
&&
.AVIATION...
18Z TAFS: A low pressure system will spread rain through Eastern
Washington along with thunderstorms. Sustained winds of 20-30 kts
and gusts to between 35-40 kts possible. Thunderstorms will be
capable of small hail and enhanced wind gusts up to 50 kts. Storms
are to decrease near sundown. /Pelatti
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 35 49 33 50 34 49 / 20 40 20 20 10 70
Coeur d'Alene 34 47 33 48 30 49 / 40 50 40 30 10 70
Pullman 37 46 34 48 35 48 / 60 80 40 20 10 70
Lewiston 40 51 36 54 36 53 / 50 80 40 10 10 60
Colville 35 52 34 52 32 50 / 30 20 20 30 10 70
Sandpoint 33 48 33 47 31 48 / 40 30 50 40 20 60
Kellogg 34 45 32 44 30 45 / 70 80 70 40 10 70
Moses Lake 38 58 34 58 37 55 / 10 20 10 10 20 70
Wenatchee 38 55 35 56 36 51 / 10 20 10 10 40 70
Omak 36 57 33 57 35 52 / 10 20 10 10 10 80
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Wind Advisory until 8 PM PDT this evening for Moses Lake Area-
Okanogan Valley-Spokane Area-Upper Columbia Basin-
Washington Palouse-Waterville Plateau.
&&Hazardous weather outlook, Apr 7, 7:04 AM PST, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
804 AM PDT Fri Apr 7 2017
IDZ001>004-026-027-WAZ031>038-043-044-081515-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
804 AM PDT Fri Apr 7 2017
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time. Still windy
conditions will develop today over much of Central Washington as
well as the Spokane area and palouse with 40 to 50 mph wind gusts.
In addition to the winds, scattered thunderstorms are expected
today over the eastern third of Washington and North Idaho with
isolated thunderstorms possible in the Columbia Basin. Some storms
may produce small hail and wind gusts in excess of 50 mph.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
No hazardous weather is expected at this time.
Please see our Weather Story at
http://www.wrh.noaa.gov/FXC/wxstory.php?wfo=otx
WAZ041-042-081515-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
804 AM PDT Fri Apr 7 2017
This Hazardous Weather Outlook is for portions of North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
No hazardous weather is expected at this time.
In the hours before
Local storm report, Apr 7, 9:56 AM PST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1056 AM PDT FRI APR 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM DEBRIS FLOW 6 E TWISP 48.37N 119.99W
04/07/2017 OKANOGAN WA DEPT OF HIGHWAYS
WATER AND DEBRIS OVER STATE ROUTE 20, 7
MILES WEST OF LOUP LOUP SUMMIT. AT TIME OF
REPORT 1 LANE WAS OPEN.
0830 AM HEAVY RAIN 7 SE DOVER 48.18N 116.49W
04/07/2017 E0.75 INCH BONNER ID TRAINED SPOTTER
0.75 INCHES IN AN FOUR HOUR PERIOD.
0700 AM TSTM WND DMG SAINT MARIES 47.32N 116.57W
04/07/2017 BENEWAH ID BROADCAST MEDIA
REPORTS WIND DAMAGE TO ROOF OF BUSINESS AT
LOCATION, INCLUDING DAMAGE TO WIRELESS
EQUIPMENT, ANTENNAS AND OTHER GEAR.
&&Local storm report, Apr 7, 10:00 AM PST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1100 AM PDT FRI APR 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM TSTM WND DMG MOSCOW 46.73N 117.00W
04/07/2017 LATAH ID EMERGENCY MNGR
REPORTS OF DOWNED POWER LINES AND SOME
FALLEN TREE BRANCHES IN LATAH COUNTY.
0800 AM TSTM WND GST 4 ENE LEWISTON 46.41N 116.91W
04/07/2017 E66 MPH NEZ PERCE ID FIRE DEPT/RESCUE
BRIEF WIND GUSTS TO 66 MPH, WITH ESTIMATED
SUSTAINED NEAR 50 MPH. SOME POWER OUTAGES
REPORTED IN NEZ PERCE COUNTY.
&&Local storm report, Apr 7, 12:48 PM PST, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
148 PM PDT FRI APR 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM TSTM WND DMG MOSCOW 46.73N 117.00W
04/07/2017 LATAH ID BROADCAST MEDIA
TREE BRANCH FELL ON CAR.
0130 PM TSTM WND DMG 1 N CHATTAROY 47.90N 117.35W
04/07/2017 SPOKANE WA TRAINED SPOTTER
SPOTTER REPORTS A TREE DOWN NEAR SIDE OF
HIGHWAY 2, ABOUT 1 MILE NORTH OF CHATTAROY
ROAD. APPEARED TO BE AN OLDER OR WEAKER TREE
ABOUT 1 FOOT IN DIAMETER.
&&Local storm report, Apr 7, 1:45 PM PST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
245 PM PDT FRI APR 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL MULLAN 47.47N 115.79W
04/07/2017 E0.50 INCH SHOSHONE ID TRAINED SPOTTER
1/2" DIAMETER HAIL, PLUS HEAVY RAIN AND
LIGHTNING.
0120 PM NON-TSTM WND DMG 1 N SPOKANE 47.69N 117.42W
04/07/2017 SPOKANE WA PUBLIC
LARGE TREE DOWN BLOCKING ROAD NEAR N.
WHITEHOUSE ST AND W GARLAND AVE.
&&Local storm report, Apr 7, 2:03 PM PST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
303 PM PDT FRI APR 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM HAIL MOSCOW 46.73N 117.00W
04/07/2017 E0.50 INCH LATAH ID TRAINED SPOTTER
HAIL BETWEEN 1/4 TO 1/2 INCH. PRECIPITATED
HEAVY FOR ABOUT 1 MINUTE.
&&Local storm report, Apr 7, 2:24 PM PST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
324 PM PDT FRI APR 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN 3 WNW WINTHROP 48.49N 120.24W
04/07/2017 E1.35 INCH OKANOGAN WA TRAINED SPOTTER
STORM TOTAL RAINFALL FROM YESTERDAY EVENING
THROUGH THIS AFTERNOON. TOTAL RAINFALL WAS
ESTIMATED BETWEEN 1.25-1.50 INCHES.
&&Debris Flow, Boundary
- When
- April 7, 2:50 PM PST to April 8, 12:00 PM PST
- Where
- Boundary County, 1.38 mi N of Naples to 1.22 mi N of Naples
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 48.590, -116.380
A debris flow cut Highway 95, which is a primary route through Boundary County, near the town of Naples.
Debris Flow, Boundary
- When
- April 9, 7:00 AM PST to April 13, 12:00 AM PST
- Where
- Boundary County, 8.33 mi NW of Moravia to 6.34 mi NW of Moravia
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 48.733, -116.513
A debris flow on Myrtle Creek Road exposed two cases of vintage dynamite apparently buried and abandoned after road work in the 1970s. The dynamite was rendered safe and removed but the road remained closed due to unstable surface conditions through April 13th.
Debris Flow, Bonner
- When
- April 11, 12:52 PM PST to April 15, 12:00 AM PST
- Where
- Bonner County, 9 mi NNE of Priest River to 9.33 mi NNE of Priest River
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 48.300, -116.825
The Bonner County Sheriff reported a debris flow across East River Road, temporarily cutting travel along the eastern shore of Priest River.
Debris Flow, Boundary
- When
- April 12, 10:30 AM PST to April 14, 7:00 PM PST
- Where
- Boundary County, 1.37 mi E of Moravia to 1.68 mi E of Moravia
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 48.650, -116.350
A second debris flow cut Highway 95, which is a primary route through Boundary County, between Naples and Bonners Ferry.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Oregon, April 7, 20172 deaths · 3 injured · $75,000 · 81 kt wind · 7 events
- Damaging Winds in Idaho, April 7, 2017$82,000 · 57 kt wind · 4 events
- High Wind and Strong Wind in Montana, April 7, 2017$24,000 · 50 kt wind · 4 events
- Winter Storm in Wyoming, April 7 to 9, 20176 events
- High Wind in Oregon, April 7, 201756 kt wind · 5 events
- Winter Storm and Hail in Utah, April 7 to 9, 20171 in hail · 5 events
- High Wind in Washington, April 7, 201767 kt wind · 3 events
- Heavy Snow and Hail in California, April 7 to 8, 20170.75 in hail · 2 events
- High Wind in Montana, April 7, 201765 kt wind · 2 events
- High Wind in California, April 7, 201758 kt wind · 1 event
- High Wind in Virginia, April 7, 201752 kt wind · 1 event
- High Wind in Washington, April 7, 201752 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692054, 693501, 692058, 692056.